Usually, one can experience side effects from some medications when treating certain conditions or illnesses. Unfortunately, the side effects can be serious for some medication than others. For instance, individuals taking anti-psychotics drugs are likely to develop Tardive Dyskinesia (TD).
TD is a condition that results in overwhelming shakes and movement on the face and the body, and it doesn’t have a cure. It is associated with prolonged use of blocking agents for dopamine receptors.
Understanding Tardive Dyskinesia
Tardive Dyskinesia is an anti-psychotic medication side effect that results due to the use of schizophrenia drugs and other mental health medications. Drugs like Haloperidol (Haldol), fluphenazine (Prolixin), trifluoperazine HCL, thiothixene (Navane), and thioridazine HCL results in Tardive Dyskinesia. The condition causes stiffening and jerk movements on the face and body that are uncontrollable. Similarly, one can find themselves sticking out their tongue, blinking eyes, or waving arms unintentionally.
Types and symptoms of Tardive Dyskinesia
Two TD types can cause movement on the face and body. Most importantly, not everyone who is on anti-psychotic medication can experience the symptoms.
This is TD form that results in an uncontrollable facial movement that is jaw, lips, and tongue. Sometimes it is referred to as oro-bucco-lingual dyskinesia, which results in fast blinking of eyes, sticking out of the tongue, smacking lips, grunting, and frowning.
Dyskinesia of the limbs
This is a type of dyskinesia that affects legs, arms, toes, and fingers. It can cause tapping of feet, swaying from side to side, thrusting of the pelvis, flapping arms and wiggling fingers. The movements can be slow or fast, and sometimes one may find it difficult to stay active or work.
What causes TD?
The anti-psychotic medications that treat bipolar disorder, schizophrenia, and other brain conditions block the dopamine’s brain hormone. The hormone is vital in controlling pleasure and reward centers of the brain as well as motor function. Therefore the blocking of dopamine centers by the neuroleptic medication leads to impairment of the motor system resulting in TD.
Besides the anti-psychotic drugs, some medications for treating reflux, nausea, and stomach problems such as Compazine and Reglan can cause TTD. The more one takes the drugs, the higher the possibility of getting TD. Once symptoms appear, TD becomes a lifelong condition that needs management since there is no cure.
Treatment of TD
TD is very difficult to diagnose because it takes months or even years of the prolonged taking of the medications for one to show symptoms. It can even appear after stopping treatment with anti-psychotic drugs. The condition affects almost half a million people in the US, and you can’t get rid of the condition by stopping mental health medication.
Physicians can recommend a lower dosage of the meds to help minimize the severity of symptoms. The known medication approved by the FDA for TD treatment is Ingrezza and Austedo, which control the flow of dopamine to the brain to alleviate symptoms. Although there are no proven natural remedies, some individuals can benefit from taking melatonin, Ginkgo Biloba, Vitamin E, and Vitamin B6.